Format

Send to

Choose Destination
Br J Dermatol. 2010 Oct;163(4):832-7. doi: 10.1111/j.1365-2133.2010.09877.x.

Impact of glucocorticoid-induced adverse events on adherence in patients receiving long-term systemic glucocorticoid therapy.

Author information

1
INSERM, U707, Paris, France.

Abstract

BACKGROUND:

Factors influencing adherence to long-term (i.e. ≥ 3 months) systemic glucocorticoid therapy are poorly understood.

OBJECTIVE:

To evaluate the relationship between glucocorticoid-induced adverse events and therapeutic adherence in patients on long-term glucocorticoid treatment.

METHODS:

A cross-sectional survey was conducted in three departments of dermatology/internal medicine between April and September 2008. Patients were asked to provide data regarding symptoms they attributed to glucocorticoids, and adherence to treatment was measured using the four-item Morisky-Green adherence scale. Logistic regression analyses were used to assess the association between reported adverse events and adherence to glucocorticoids.

RESULTS:

A total of 255 questionnaires were completed and analysed [women 78%; median age 48 years (interquartile range (IQR) 34-65); connective tissue diseases 59%; median duration of treatment 24 months (IQR 8-72); median daily dose 10 mg (IQR 6-20)]. Among these 255 patients, 199 (78%) reported themselves as 'good adherents' and 56 (22%) as 'poor adherents' to treatment. Poor adherence was associated with younger age [odds ratio (OR) 0·97, 95% confidence interval (CI) 0·95-0·99, per increasing year; P < 0·01], presence of glucocorticoid-induced epigastralgia (OR 4·02, 95% CI 2·00-8·09; P < 0·01) and presence of glucocorticoid-induced morphological changes (OR 2·49, 95% CI 1·19-5·21; P = 0·02). Moreover, patients with poor adherence were likely to report concomitantly poor adherence to dietary advice associated with glucocorticoid therapy (OR 2·44, 95% CI 1·12-5·26; P = 0·02).

CONCLUSIONS:

As with other chronic therapies, the presence of glucocorticoid-induced adverse events is associated with an altered self-reported adherence to glucocorticoids. Patients who report epigastric pain or morphological changes that they associate with glucocorticoid therapy are particularly at risk of poor adherence. Adherence to dietary advice associated with glucocorticoid therapy may be an indirect measure of treatment adherence.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center